Kansas, 2004

Winter Storm in Kansas, February 5, 2004

February 5, 2004 · NWS SGF · 2 events in 2 counties and zones

A strong winter storm system affected extreme southeast Kansas during the overnight hours of February 4th and into February 5th. A mixture of freezing rain, sleet, and snow fell over the region allowing storm totals of one to eight inches of accumulation over Cherokee, Crawford, and Bourbon Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong winter storm system affected extreme southeast Kansas during the overnight hours of February 4th and into February 5th. A mixture of freezing rain, sleet, and snow fell over the region allowing storm totals of one to eight inches of accumulation over Cherokee, Crawford, and Bourbon Counties. Accumulations were greatest over Crawford and Bourbon Counties with storm total amounts of five to eight inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 5, 7:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 5, 7:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CST THU FEB 5 2004

...UPDATED SHORT TERM PUBLIC AND AVIATION SECTION FOR 00Z TAFS...

.DISCUSSION...

HAVE ALLOWED THE WINTER WX ADVISORY TO EXPIRE ON SCHEDULE AT 00Z.
LOW STRATUS AND PATCHY FOG WILL CONTINUE THROUGH THE NIGHT WITH
AREAS OF DRIZZLE OR FREEZING DRIZZLE. TURBULENT MIXING SHOULD
INCREASE LATER TONIGHT AS WINDS BEGIN TO PICK UP SOME AND THIS MAY
ALLOW DRIZZLE TO BECOME MORE OF A WIDESPREAD PROBLEM. IF FREEZING
DRIZZLE DOES INDEED BECOME MORE WIDESPREAD...THEN WE MAY NEED TO
RE-ISSUE THE WINTER WX ADVISORY  BUT WE CAN CROSS THAT BRIDGE (EVEN
IF IT IS ICY) LATER TONIGHT.

IZZI

.PREVIOUS DISCUSSION...

MAIN AREA OF WARM AIR ADVECTION PRECIPITATION HAS PUSHED EAST AND
OUT OF THE CWA EARLY THIS AFTERNOON.  BAND OF MAINLY SNOW HAS SET UP
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI THIS MORNING AND WAS
SLOWLY LIFTING NORTHEAST.  ANOTHER SHORTWAVE WAS AIDING IN THE
DEVELOPMENT IN THIS AREA OF PRECIPITATION WITH THE HUGE UPPER LOW
STILL CENTERED OVER WESTERN KANSAS.  COOLER AIR WAS BEGINNING TO
FILTER IN THE WESTERN SECTIONS OF THE CWA AS THE SURFACE LOW LIFTS
NORTHEAST ACROSS THE WESTERN TENNESSEE VALLEY.

CURRENTLY HAVE THE ADVISORY IN EFFECT UNTIL 6 PM AND RIGHT NOW THIS
LOOKS PRETTY GOOD.  SHOULD SEE PRECIPITATION BAND CONTINUE TO LIFT
NORTHEAST AND MOST OF THE ACCUMULATING PRECIPITATION SHOULD END BY
THEN.  MAY SEE AN ADDITIONAL 1 TO 3 INCHES IN THE HEAVIER BANDS
BEFORE IT ENDS THIS EVENING.

SHORTWAVE ENERGY WILL CONTINUE TO ROTATE THROUGH THE AREA AS MAIN
UPPER LOW GRADUALLY SHIFTS EAST OVER THE NEXT 48 HOURS.  THIS SHOULD
CONTINUE THE THREAT OF LOW CLOUDS AND LIGHT PRECIPITATION THROUGH
FRIDAY NIGHT.  AFTER THE MAIN BANDS OF SNOW END EARLY THIS
EVENING...CEILINGS SHOULD LOWER AND WILL LIKELY SEE FREEZING DRIZZLE
OR FLURRIES DEVELOP OVERNIGHT.  AFTER LOOKING AT ETA FORECAST
SOUNDINGS THE THERMO PROFILE WOULD MAINLY SUPPORT A FREEZING DRIZZLE
SCENARIO AFTER MIDNIGHT.

COLD AIR ADVECTION WILL CONTINUE IN EARNEST ON FRIDAY AS LOW
PRESSURE LIFTS TO THE NORTHEAST AND ALLOWS FOR COLDER AIR TO BE
DRAWN SOUTHEAST IN BEHIND THE LOW.  WILL CONTINUE FREEZING
DRIZZLE/FLURRY THREAT ON FRIDAY BEFORE MAIN UPPER TROUGH MOVES
THROUGH ON FRIDAY NIGHT.  AS THIS OCCURS...THE MID LEVEL MOISTURE
INCREASES SLIGHTLY AND ANY PRECIPITATION SHOULD BE IN THE FORM OF
SNOW. SNOW SHOULD BE FAIRLY LIGHT AND NOT EXPECTING MUCH IN THE WAY
OF ACCUMULATION.

TEMPERATURES WILL LIKELY DROP INTO THE SINGLE DIGITS TO TEENS FOR
BOTH FRIDAY NIGHT AND SATURDAY NIGHT AS DRIER AIR WORKS INTO THE
AREA AND NORTH TO NORTHWEST WINDS ALOFT KEEPING COLD AIR MASS IN
PLACE.

IN THE LONG TERM...NOT MANY CHANGES MADE.  NEXT SHORTWAVE WILL MOVE
INTO THE AREA SUNDAY NIGHT INTO MONDAY WITH ANOTHER SHORTWAVE TO
FOLLOW ON TUESDAY.  HAVE KEPT THE CHANCE OF SNOW IN THE FORECAST FOR
THE MONDAY THROUGH THURSDAY TIME PERIOD ALTHOUGH NOT EXPECTING MUCH
IN THE WAY OF PRECIPITATION WITH GULF MOISTURE CUT OFF.  HAVE
LOWERED HIGHS ON TUESDAY THROUGH THURSDAY FROM INHERITED GRIDS.  MOS
NUMBERS LOOK TOO WARM.

LINDERBURG

&&

.AVIATION...

LOW STRATUS AND SOME PATCHY DRIZZLE CAN BE EXPECTED THROUGH 00Z
SATURDAY. CIGS WILL LIKELY REMAIN LIFR TO OCCASIONALLY IFR
OVERNIGHT WITH VERY SLOW IMPROVEMENT EXPECTED DURING THE DAY
TOMORROW. PATCHY FOG WILL ALSO LEAD TO REDUCED VISIBILITIES THROUGH
MID MORNING FRIDAY...HOWEVER THE LOW CIGS WILL BE THE PRIMARY
AVIATION CONCERN.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 5, 6:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CST THU FEB 5 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
650 PM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  PATCHY DENSE FOG AND FREEZING DRIZZLE.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA TONIGHT.

  DISCUSSION:

  AREAS OF FOG...SOME LOCALLY DENSE WITH VISIBILITIES REDUCED TO ONE
  HALF MILE OR LESS...WILL CONTINUE TO AFFECT THE OUTLOOK AREA
  OVERNIGHT. IN ADDITION TO THE FOG...AREAS OF DRIZZLE OR FREEZING
  DRIZZLE CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH
  THE MIDDLE PORTION OF NEXT WEEK.  A SERIES OF UPPER LEVEL
  DISTURBANCES WILL PUSH THROUGH DURING THE EARLY PORTION
  OF THE UPCOMING WORK WEEK AND WILL PROVIDE THE AREA WITH
  A CHANCE OF SNOW EACH DAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

LINDERBURG/IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bourbon

When
February 5, 10:00 PM CST
Where
Bourbon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 5, 10:00 PM CST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382627, 5382628.